Hail, Cheyenne
- When
- April 25, 3:20 PM CST
- Where
- Cheyenne County, 14.4 mi NW of St Francis
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.930, -101.974
Storm chaser reports dime sized hail.
In the early afternoon of the 25th, multiple storms formed in northwestern Kansas and moved north-northeast. There were multiple clusters, or waves, of storms throughout the afternoon to overnight hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the early afternoon of the 25th, multiple storms formed in northwestern Kansas and moved north-northeast. There were multiple clusters, or waves, of storms throughout the afternoon to overnight hours. These storms produced 3 inch diameter hail, 70 MPH thunderstorm wind gusts, and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 25, 2:13 PM CST, 1 hour 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 213 PM MDT Thu Apr 25 2024 .KEY MESSAGES... - Significant severe weather remains forecast for today (Thursday) with very large hail (1" - 3"+) and tornadoes (including the possibility of long-lived or significant tornadoes) as the main threats. The severe weather is forecast to impact the area during the afternoon and evening hours. There is a 10% chance that a cap or a different environmental factor will prevent severe weather. - A Red Flag Warning remains in effect Thursday for Kit Carson, Cheyenne [CO], Wallace, and Greeley counties during the afternoon and early evening hours. - Blowing dust chances have lowered, but could still see hazy skies and some degraded air quality this afternoon. && .UPDATE... Issued at 210 PM MDT Thu Apr 25 2024 A Tornado Watch has been issued for most of the CWA until 3Z tonight. Storms are starting to fire south of I-70 along the KS/CO border and moving to the northeast. The main time for severe storms will be between 22Z-03Z. && .SHORT TERM /THROUGH FRIDAY/... Issued at 1157 AM MDT Thu Apr 25 2024 Severe weather is expected across the Tri-State area this afternoon into the overnight hours. The dryline looks to be setting up near I- 70 and Highway 27. Locations to the southwest of the line are drying out as southerly winds will continue gusting above 25 MPH. Later this afternoon, RH values behind the dryline will drop into the lower teens. This will create critical fire weather conditions for locations behind the dryline. A Red Flag Warning is still in effect for the locations where prolonged critical fire weather conditions are expected. Blowing dust will also be possible (~15% chance) in locations along and south of a line from Idalia, CO to Oakley, KS. Along the Kansas Colorado border will see the best conditions for blowing dust. Visibility reductions down to around 3 miles are possible in plumes of blowing dust. Brown-out conditions cannot be ruled out near source regions. The dryline will be the trigger for the severe weather in the evening. SPC has kept an Enhanced risk in the southeastern 1/3 CWA for Thursday afternoon-night. This is based on a hatched/significant hazard for 30% chance of hail and 10% chance of tornado. For this event, the environment will be highly primed for tornado and hail hazards. There is still a 10% chance that the cap will prevent any storms from firing, but confidence is lowing due to clearing skies. If the cap does break, isolated discrete to clusters of severe storms will form and all hazards will be possible becoming a mess of storms later on. The main hazards will be tornadoes and hail. The entire Tri-State area will have potential to see severe weather, but chances increase in the Enhanced risk area. Storms are expected to start firing around 19-21Z with the highlight of the severe storms being 22Z-03Z. The prime location for the severe storms will be in the Enhance risk area and the storms will move to the northeast. After 03Z, the severe weather threat will lower over the following 9 hours. During this time, we will begin to get the wrap-around precipitation from the northwest. These are expected to just be showers with a few weak thunderstorms embedded within. Less than 0.5 inches of QPF is expected with this system with most of that falling north of highway 36. As the low pressure system leaves the area on Friday, strong northwesterly winds are expected to follow. Gusts up to 40 kts are already expected due to the pressure rises. Temperatures overnight tonight will cool to the upper 40s. High temperatures tomorrow will warm into the upper 60s and the southern CWA reaching into the mid to upper 70s. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Issued at 101 PM MDT Thu Apr 25 2024 Friday evening, split flow will be in place over the western have of the nation. A broad upper trough will extend west to east from the West Coast to western Iowa and south into the Desert Southwest. The northern split will cut north through the Bighorn Mountains of Wyoming and up into Big Sky Country (Montana). The southern split will be the main concern for the Tri-State area a series of systems moves through the region over the weekend. Friday evening, a closed low will continue to lift to the northeast, up into north central Nebraska and the East River portion (East of the Missouri River) of South Dakota. As this system moves out of the region, expect wrap around moisture on the back side of the system. For the evening/overnight hours, precipitation chances (20-40%) will be limited to areas mainly along and west of Highway 27. The concern over strong to severe thunderstorms across the Tri-State area remains for Saturday. A second low pressure system north of the Four Corners region will move into eastern Colorado and western Kansas during the day on Saturday. Precipitation chances will increase west to east across the region, with rain chances likely, in the afternoon and evening, particularly in eastern Colorado and areas along and north of Interstate 70. As far as the severe weather threat for Saturday, a few strong to severe thunderstorms will be possible for the CWA in the afternoon. A boundary will be set up from southwestern Kansas to northeastern Kansas. This boundary will cut across the southeastern portions of the CWA, with a dryline extending south into Oklahoma and Texas. CAMs are showing potential for some storms firing up along the boundary and moving to the north through the CWA as the low tracks to the north northeast through the day. Models are already showing possibility of SBCAPE values of over 1000 J/kg and MLCAPE values of over 1200 J/kg in the area along the boundary as it lifts north into the area. A jet streak will also be moving over the region during the day on Saturday. Right now, the worst threat looks to be to the southeast of our area in the warm sector and ahead of the dryline. A slight shift northward of the system's expected track could potentially bring additional concerns for severe weather to the area. With all of that being said, I wish everyone in the path of severe weather the next few days, Qapla' (good luck or success). Saturday evening into Sunday afternoon, chances for precipitation will gradually decrease from south to north. The other concern with this system will be the potential rainfall amounts. The area has been fairly dry recently. However, thunderstorms moving through the region today could bring a few tenths of rainfall to the region. Paired with decent soundings and QPF values nearing an inch in areas north of I-70, hydro concerns may be an issue. Westerly flow sets up Monday and Tuesday, with dry conditions expected. Temperatures will return to the 70s and 80s on Tuesday and Wednesday. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1123 AM MDT Thu Apr 25 2024 Strong to significantly severe storms are expected to impact the region tonight and could to reduce categories at both KGLD and KMCK. Stratus will continue to impact both sites over the next few hours, at least. Clearing is occurring at KGLD and approaching KMCK. Around 21Z is when storms are expected to start firing and last into the night, however lingering showers and storms will last throughout the night and into tomorrow morning. A low pressure system will be moving through and cause winds to become northwesterly overnight. Strong winds are expected tomorrow from the northwest and gusty winds will continue today. && .HYDROLOGY... Issued at 252 AM MDT Thu Apr 25 2024 Portions of the Tri State region could see some potentially impactful precipitation from showers and thunderstorms over an 84- hour period starting today and going late into the upcoming weekend. These chances will come in two rounds, one Thursday/Thursday night and the other this weekend. Precipitation amounts will be highly dependent on track and movement and overall coverage. Rainfall totals that are currently forecasted during this time have around a half inch or less south and east of a line from Hill City to Colby, Kansas and southwest to the Tribune area. North and west of this line, up to 0.80" to a localized 1.60" is possible. The highest totals are currently focused west of a line from Burlington Colorado to McCook Nebraska. Area soils are pretty dry at this time and should be able to handle around 1 to 2 inch rainfall, but will have to be monitored for potential for any training of storms in localized areas, especially for areas that may have seen a lot of rain today/tonight and may see more storms over the weekend. There are currently no Flood Watches in effect. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Red Flag Warning until 8 PM MDT this evening for KSZ027-041. CO...Red Flag Warning until 8 PM MDT this evening for COZ253-254. NE...None. && UPDATE...CA SHORT TERM...CA LONG TERM...Wekesser AVIATION...CA HYDROLOGY...JN
Hazardous Weather Outlook National Weather Service Goodland KS 203 PM MDT Thu Apr 25 2024 COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-262015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Dundy-Hitchcock-Red Willow- 203 PM MDT Thu Apr 25 2024 /303 PM CDT Thu Apr 25 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Tornado Watch has been issued for locations along and north of Highway 40. Severe weather is expected today across a majority of the area. The severe threat is forecast to begin around two in the afternoon and last until midnight. The main hazards remain very large hail and tornadoes, potentially including significant tornadoes. Damaging wind gusts are possible as well. A Red Flag Warning has been issued for counties from Kit Carson, Cheyenne, Wallace, and Greeley counties as critical fire conditions are forecast during the afternoon hours. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Strong to marginally severe thunderstorms will be possible Saturday afternoon and evening across the outlook area. The main hazard with any thunderstorms that develop will be large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. KSZ041-042-262015- Greeley-Wichita- 203 PM MDT Thu Apr 25 2024 /303 PM CDT Thu Apr 25 2024/ This hazardous weather outlook is for northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe weather is expected today across a majority of the area. The severe threat is forecast to begin around two in the afternoon and last until midnight. The main hazards remain very large hail and tornadoes, potentially including significant tornadoes. Damaging wind gusts are possible as well. A Red Flag Warning has been issued for counties from Kit Carson, Cheyenne, Wallace, and Greeley counties as critical fire conditions are forecast during the afternoon hours. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Strong to marginally severe thunderstorms will be possible Saturday afternoon and evening across the outlook area. The main hazard with any thunderstorms that develop will be large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
The Goodland radar (KGLD), 67 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
35 hail, 3 thunderstorm wind, 1 tornado, 1 dust storm, 1 flood. Local standard time, as filed.
Storm chaser reports dime sized hail.
Brief, small tornado reported south of CR D between CR 25 and 26. No damage was reported.
Trained spotter reports 1 3/8 inch diameter hail.
Law enforcement reports 0 visibility with blowing dust. Impacts include hazards to health and traveling.
Public submitted photo of nickel sized hail in Leoti.
Trained spotter reports estimated quarter size hail.
Emergency manager reported nickel sized hail.
Storm chaser reported 1.75 inch hail.
Trained spotter reports 1 inch hail.
Trained spotter reports hail was ongoing at time of report for a current duration of 5 minutes.
Storm Chaser report of 2.5 inch hail.
Report with photo via social media of hail up to 2 1/2 inch.
Multiple reports of 1-1.75 inch diameter hail near and around Russell Springs.
Public report of 2.5 inch hail.
Trained spotter reports dime sized hail.
Dime to nickel sized hail reported.
Report via social media with photos of estimated racquet ball sized spikey hail near Leoti.
Quarter to half dollar sized hail was ongoing for a duration of 2 minutes.
Report via MPing of 2 inch hail.
Trained spotter report via social media with photos and video of quarter to half dollar size hail.
Trained spotter reports measured 2.5 inch hail. East window was broken.
Trained spotter reported 1-1.75 inch hail reported.
Trained spotter reports inch to 1.5 inch hail.
Law enforcement report of 1 inch hail.
Report via social media with photo of measured 2 inch hailstones.
Report via social media with photos of ping pong ball size hail.
Public reports estimated gust of 60 MPH.
Measured mesonet gust of 60 MPH.
C6099 in Wallace county recorded a gust of 70 mph.
Report via MPing of up to 1.75 inch hail.
Estimated 2-3 inch sized hail fell for roughly 20 minutes at the location.
Report via MPing.
Trained spotter reports pea to nickel size hail.
NWS employee reports dime sized hail.
Trained spotter reports 1 inch hail.
Storm chaser reports 2 inch hail.
Emergency management relays reports of hail up to the size of golf balls.
Public report via social media of 1.75 inch hail.
Quarter sized hail with 90% ground coverage and torrential rainfall.
Law enforcement reports dime sized hail.
Public report of street flooding, nearing half way up car tires.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174001, 1175146, 1173934, 1174007, 1173939, 1173942, 1173940, 1173950, 1173956, 1173943, 1173971, 1173966, 1173969, 1173984, 1174006, 1173980, 1173981, 1173973, 1173972, 1173976, 1173983, 1173975, 1173985, 1173977, 1173987, 1173988, 1174009, 1174010, 1174011, 1173989, 1173979, 1173990, 1173991, 1174005, 1173993, 1173994, 1173995, 1173997, 1173999, 1174003, and more.